Liothyronine

Should liothyronine be given under caution.

My husband was already suffering from hypothyroidism. He had been very very lethargic for several months, anemic, etc. He was diabetic and also on blood thinners due to arithmia and heart trouble.

After constant complaining to the doctor from me that he needed his t3 level checking his blood tests came back with a T3 reading of <1.5.

The endocrinologist prescribed him over the phone an extra 25mg of levothyroxine daily and 20mg of liothyronine daily.

He died two day later.

I strongly believe he should not have been given such a high dose of liothyronine. It should have been increased slowly.

Your thoughts please

Thank you

14 Replies
oldestnewest

We would need to see the full thyroid results with reference intervals. It looks like the fT3 level is very low but can't be sure without the results. Sometimes fT3 is low due to serious illness, in which case the problem was the illness and not the thyroid. Was the endocrinologist made aware of any concurrent illnesses?

His T3 was <1.5pmol/L - 2.6-5.70pmol/L.

He was already on 125mg levothyroxine and 20mg hydrocortisone.

He had cancer. The cancer wasn’t causing him any problems. It was the cancer treatment that caused the benign tumour on the pituitary. The endocrinologist knew about his problems. The appointments we had with him he never once suggested to check his T3. He put his anemia down to ibuprofen causing bleeding in the stomach?? His arrhythimia and low energy was caused by the cancer etc. Consequently I think he should have proceeded with caution with someone who was already extremely hypothyroid. I think his body went into shock.

Nee22,

I'm very sorry for your loss. You have my condolences.

I'm not sure what you mean by under caution. The BTA recommend that T3 should be initiated by endocrinologists.

20mcg T3 + 25mcg Levothyroxine is a large dose increase equivalent to 85mcg Levothyroxine. 25mcg titrated every six weeks is more usual. You haven't included the FT3 lab ref range so I can't tell whether 1.5 is very low or in range.

Was the endocrinologist aware that your husband was being treated for heart problems? 5mcg or 10mcg T3 might have been more suitable initiation because T3 can raise heart rate but I doubt 20mcg would cause his death.

While overmedicating can undoubtedly cause illness it is usually temporary and where massive doses of thyroid replacement have been taken by patients attempting suicide it is not thought to have caused fatality.

His T3 was <1.5pmol/L - 2.6-5.70pmol/L.

He was already on 125mg levothyroxine and 20mg hydrocortisone.

Under caution I mean they should have monitored him, possibly in hospital. They should certainly have met with him and not just prescribed something over the phone. Especially someone who was already poorly because of the cancer and particularly very very low energy etc because of his T3.

He died because of drop in blood pressure and they couldn’t get it back up again.

I believe the high dose of liothyronine given to an already weak person caused his body to go into shock. We were chatting at 7.30, he was dead by 11.15.

Nee22,

T3 was probably so low because your husband was very ill with cancer in addition to heart disease.

Liothyronine isn't usually administered in hospital. 20mcg isn't a high dose it is roughly equivalent to 60mcg Levothyroxine although I do think it was a large increase in dose along with 25mcg Levothyroxine. I believe Liothyronine is more likely to cause blood pressure to rise rather than to fall.

....but why didn’t they monitor his TSH level or at least check them? Due to the high dose of meds’ all at once I think his body went into shock which caused hypotension. They should have increased slowly and be monitored with regular blood tests at least

Nee22,

Wasn't your husband's TSH checked when his FT3 was checked? It's unusual to check FT3 and even more unusual not to check TSH.

You said your husband died 2 days after increasing Levothyroxine and taking 20mcg T3. TSH, FT4 and FT3 wouldn't have been due to be checked until 6-8 weeks after the dose increases.

I understand what you are saying but his T3 was never checked even though he was experiencing classic low t3 symptoms. They just said it was the cancer?

I know they would only test again after 6-8 weeks in normal circumstances. He wasn’t normal. I believe that they should have increased gradually and monitored him regularly possibly increasing every 2 weeks. Why was he ever left to get so very very low. It was only tested because I begged them to take blood tests

Nee22,

FT3 is rarely checked by NHS nowdays. Serious illness like heart disease and cancer will cause low T3.

Why dont they check it if it a problem and then address accordingly. Surely it would be a good reasonto check it???

First, my condolences upon the death of your husband. I am very sorry

20mcg of T3 is equal, in effect, to about 60mcg of T4 (levothyroxine). What was your poor husband's daily dose of T4/T3.

I take T3 only after having severe palpitations with T4 and it works for me. I take 50mcg of T3 but I am well and have no palpitations at all.

I am trying to make sense of all this. He was fine, apart from being very very lethargic. He had been for a few months. They blamed the cancer. No one ever mentioned anything about checking his TSH levels.

His T3 was <1.5pmol/L - 2.6-5.70pmol/L.

He was already on 125mg levothyroxine and 20mg hydrocortisone.

He was never on any T3 up until they prescribed the 20mg liothyronine.

Cancer and other serious illnesses can lead to 'low T3 syndrome', the patient has low T3 levels even if they don't have a thyroid disorder. It is not known whether this is protective or pathogenic, i.e. does the low T3 protect the patient or is it harmful. Therefore doctors tend to do nothing when they see this low T3. In your husband's case he was hypothyroid and had very low T3 levels, most people would be very hypothroid with an fT3 of 1.5. I'm not a doctor and have no experience in this area but my view is that it was reasonable to prescribe liothyronine in order to improve his quality of life. We don't know if his fT3 was ever measured before his cancer but chances are it was reasonably normal until the cancer contributed. I don't think the liothyronine contributed to his death but I'm not an expert in this area. If I were in his position I would want the liothyronine so that I could function better mentality and improve my quality of life. It might have been better to start off on 10 mcg but 20 mcg isn't unreasonable with an fT3 of 1.5.

I think he had been hypothyroid for so long and the extra meds caused his body to go into shock. They should have administered slowly. Why didn’t they check his TSH/t3 level whilst he was poorly instead of blaming the cancer. All his symptoms were a side effect of severe hypothyroidism not cancer. If they had tested him months earlier he would probably have been stronger for his body to accept his new meds. Because he had cancer, everyone just blamed everything on the cancer. The last months of his life were just wasted with him being so very very lethargic all the time. He couldnt even lift a cup somedays???

He took paracetamol for pain. Surely if the cancer was bad enough to kill him why was he not on stronger pain meds??

You may also like...